Can Women Experience Hair Loss from Hormone Replacement Therapy with Testosterone?August 18th, 2006
Q: Dr. Bernstein, a lot of older women are taking testosterone to restore libido, but are they going to experience hair loss as a consequence?
A: They can. In women there is a delicate balance between the androgens, i.e. testosterone and estrogens. Estrogen is protective to some degree against hair loss in women, which is why most women don’t experience such severe hair loss as do men.
When a woman takes testosterone supplements it upsets that balance and can cause hair loss. However, hair loss in post-menopausal women is usually due to age related changes. Typically, the hair decreases in size in a genetically determined progression that seems not to be directly related to changes in the levels of hormones.
For more information, please see the Causes of Hair Loss in Women page on the Bernstein Medical – Center for Hair Restoration website.Related Posts:
- What is Female Androgenetic Alopecia?
- Is A Hair Transplant For Women Different Or More Difficult Than One For Men?
- Why Is Hair Loss In Women Harder To Treat With A Hair Transplant Than Hair Loss In Men?
- What are the Most Common Causes of Hair Loss in Women?
- Is Female Pattern Hair Loss Common?
Tags: Androgens, Bernstein Medical, Causes of Hair Loss, Causes of Hair Loss in Women, Estrogen, Female Hair Loss, Hair loss in Men, Hair Loss in Post-Menopausal Women, Hormone Replacement Therapy, Testosterone Posted by Robert M. Bernstein M.D. on August 18th, 2006 at 9:17 am